Alert archive / Washington / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 25, NWS Spokane, WA

July 5, 1997Ferry County, Washington

NWS Spokane, WA issued this severe thunderstorm warning at Jul 5, 1997, 6:20 PM PDT for Ferry County, Washington. It was in force for 55 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 5, 1997, 6:20 PM PDT (01:20 UTC)
Expired
Jul 5, 1997, 7:15 PM PDT
In force
55 min
Issued by
NWS Spokane, WA
Area
Whole counties

County Ferry County, WA

The radar

The Spokane radar (KOTX), 110 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 6:40 PM PDTHail 0.75Republic, WANewspaper reported 3/4 inch hail. Power outages on west side of town
Jul 5, 6:55 PM PDTThunderstorm Wind 80Republic, WANewspaper reported 80 mph wind. Trees down (aprox. 20) and power outages

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 4:30 PM PDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 1.3 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 1997-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 516 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 1997-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
516 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
2956 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGEG 060122 RRA
SVRGEG
WAC019-060215-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
620 PM PDT SAT JUL 5 1997
 
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 715 PM PDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN NORTHEAST WASHINGTON
 
   ...NORTHERN FERRY COUNTY
 
A STRONG THUNDERSTORM WILL MOVE THROUGH THE COMMUNITY OF REPUBLIC BY
630 PM.  THIS STORM COULD PRODUCE ONE INCH HAIL AND WIND GUSTS TO 55 MPHTHE THUNDERSTORM WILL CONTINUE TO MOVE TO THE NORTHEAST AND REACH THE
TOWN OF CURLEW BY 700 PM.
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...HEAVY RAIN...
AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.
STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
 
RJ/FRISBIE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 1:40 PM PDT, 4 hours 40 minutes earlier.

Area forecast discussion, Jul 5, 1:40 PM PDT, 4 hours 40 minutes before
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
130 PM PDT SAT JUL 5 1997

GOOD EXAMPLE WHERE CAPE VALUES DO NOT PRODUCE TSTMS.. BUT SOMETHING
NEEDS TO CONVERT THIS POTENTIAL ENERGY TO KINETIC.  15Z MESOETA PROGS
KGEG MAX CAPE OF 1500 J/KG AT 23Z THIS AFTN.. BUT AT THE SAME TIME
CIN VALUES STILL EXCEED 100 J/KG WITH LCL AT 750 MB AND LFC 660 MB.
WHATS GOING TO PROVIDE ERN WA THAT EXTRA 90 MB LIFT?  HAVE DOUBTS
ABOUT SOLID MARINE PUSH ENTERING ERN WA EARLY EVE.. WITH GOOD SLY
FLOW INDCD ON KATX 88D VAD WND PROFILER AND SFC WND AT KUIL RMNS SLY
AT 19Z.. AREA OF WRN WA TSTMS HAVE MADE LTL EWD PROGRESS.  H3 LEFT
FNT QUAD OF JET PLACES BEST UPR LVL DIVERGENCE OVR PUGET SOUND AND
NRN WA CASCADES.  THIS RGN PROGGD BY 15Z MESO TO SHFT NWD INTO SRN BC
AS VORT LOBE AXIS ROTATES NNE AND CONFIRMED ON STLT IMAGERY.  MESO
DVLPS SECONDARY UVV MAXIMAS TO FORM OVR THE BLUE MTNS AND NE WA MTNS.
SFC MSTR CONVERGENCE NOT VRY IMPRESSIVE EITHER XCP FOR BLUE MTNS
SHFTG TWDS KMLP.  THIS IMPLIES THAT OROGRAPHICS MAY PROVIDE THAT
EXTRA LIFT AND CONVERGENCE REQUIRED TO GET CONVECTION GOING.. AND
THAT MAY LEAVE KGEG SHUTOUT ON MOST OF THE TS ACTVTY.  BUT ONCE
CONVECTION GETS GOING IN CWA.. IT WL GO QUICK WITH STORM TOPS APCHG
40K FEET.  STG GUSTY WND AND FREQUENT LIGHTNING RMNS THE MAIN THREAT
WITH HVY RAIN AND HAIL POTENTIAL MINIMAL.

SUNDAY AND MON WL BE QUIET DAYS AS WLY FLOW BEHIND VORT LOBE DEEPENS
MARINE INFLUENCE ON ERN WA.  RESIDUAL MSTR FOR TNGTS CONVECTIVE
ACTVTY MAY PRODUCE ISOLD AFTN SHRA BUT GENERALLY DRIER AND MUCH
COOLER SUNDAY.  MDLS MAY BE TOO PROGRESSIVE WITH NERN PAC LOW AND
THAT MAY MEAN MORE RDG AMPLIFICATION OVER ERN WA/NRN ID ON MONDAY.
WL RAISE TEMPS ABV MOS WITH ZERO POPS.  FRISBIE

...PRODUCTS BELOW ARE PRELIMINARY AND SUBJECT TO CHANGE...
...PLEASE SEE SEACCFSEA AND ZONE FORECAST PRODUCTS...

GEG 054/075 048/080 3-00
CQV 055/078 048/084 4100
S86 055/073 045/079 41-0
COE 054/073 046/079 4100
WWP 053/071 044/078 5210

.GEG...NONE

In the hours before

Local storm report, Jul 5, 12:30 PM PDT, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1230 PM PDT SAT JUL 05 1997

TIME(PDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0655 PM    REPUBLIC                  WA   WIND DAMAGE
07/05/97   FERRY                          TREES DOWN AND POWER
                                          OUTAGES

0700 PM    CURLEW                    WA   WIND DAMAGE
07/05/97   FERRY                          TREES DOWN AND POWER
                                          OUTAGES

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 7:29 PM PDTSevere Thunderstorm WarningOTXStevens61 min

Nearby

Severe Thunderstorm Warnings in Washington, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.